Alert archive / Texas / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 183, NWS Austin/San Antonio, TX

July 9, 2005Uvalde County, Texas

NWS Austin/San Antonio, TX issued this severe thunderstorm warning at Jul 9, 2005, 3:22 PM CDT for Uvalde County, Texas. It was in force for 53 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 9, 2005, 3:22 PM CDT (20:22 UTC)
Expired
Jul 9, 2005, 4:15 PM CDT
In force
53 min
Issued by
NWS Austin/San Antonio, TX
Area
Counties, with a storm outline in the text

County Uvalde County, TX

The radar

The Laughlin AFB radar (KDFX), 56 km from the middle of the area, began a volume at 20:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Del Rio, TX (KDRT), launched 12:00Z, 8.4 hours before the alert went out and 110 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 12:00Z on 2005-07-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1419 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 12:00Z on 2005-07-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -41 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1419 J/kg
Mixed-layer CIN
-118 J/kg
Mixed-layer LCL
1100 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
-41 m²/s²
0-3 km storm-relative helicity
251 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KEWX 092022
SVREWX
TXC463-092115-
/O.NEW.KEWX.SV.W.0183.050709T2022Z-050709T2115Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
322 PM CDT SAT JUL 9 2005

THE NATIONAL WEATHER SERVICE IN AUSTIN SAN ANTONIO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR THE FOLLOWING COUNTIES...
  UVALDE

* UNTIL 415 PM CDT

* AT 313 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.  THIS
  STORM WAS LOCATED 6 MILES SOUTHEAST OF CONCAN...AND MOVING SOUTH AT
  20 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE KNIPPA.

 IF YOU ARE IN THE PATH OF THE STORM...TAKE IMMEDIATE ACTION TO 
PROTECT LIFE AND PROPERTY.

LAT...LON 2913 9977 2914 9976 2932 9976 2933 9975
      2952 9975 2953 9971 2953 9955 2909 9948
      2909 9977

$$
1 follow-up statement
000 
WWUS54 KEWX 092043
SVSEWX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
343 PM CDT SAT JUL 9 2005

TXC463-092115-
/O.CON.KEWX.SV.W.0183.000000T0000Z-050709T2115Z/
UVALDE TX-
343 PM CDT SAT JUL 9 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 415 PM CDT FOR
UVALDE COUNTY...

AT 331 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.
 THIS STORM WAS LOCATED NEAR KNIPPA...OR ABOUT 13 MILES NORTHEAST OF
UVALDE...MOVING SOUTH AT 20 MPH.

THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS
OF THE INDICATED COUNTY.

LAT...LON 2913 9977 2914 9976 2932 9976 2933 9975
      2952 9975 2953 9971 2953 9955 2909 9948
      2909 9977

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 9, 11:15 AM CDT, 4 hours 7 minutes earlier.

Area forecast discussion, Jul 9, 11:15 AM CDT, 4 hours 7 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1115 AM CDT SAT JUL 9 2005

.DISCUSSION...
SUBTROPICAL HGIH THAT HAS BEEN STRONG OVER THE AREA SINCE MID JUNE
CONTINUES TO SHOW SIGNS OF SLOWLY WEAKENING IN THE WEEK OF JUL 10TH
TO 16TH...IN A TREND THAT EVOLVED AROUND JUL 7TH.  SFC TROF NEAR
TEXAS COAST WILL HELP MORE UNSTABLE CONDS OVER EAST AND SE PART OF
CWA THIS AFTN...MAINLY THERMODYNAMIC PROCESS FOR SHOWERS.  FURTHER
WEST...WINDS ALOFT CONT TO ALLOW QUICK MOVING LOW AMPLITUDE TROFS
THAT BREAK OFF FROM WESTERLIES TO THE NORTH....TO MOVE SOUTH ACROSS
PARTS OF VAL VERDE AND MAVERICK COUNTIES.  THIS TREND IS EXPECTED TO
CONTINUE THROUGH TONIGHT.  ON SUNDAY AND MONDAY  FORECASTS SHOW
MARGINALLY UNSTABLE CONDITIONS OVER THE AREA IN A PATTERN THAT MAY
SUPPORT ISOLD TO WDLY SCT DAYTIME SHOWERS.  BY TUESDAY AND WEDNESDAY
SLIGHTLY MORE STABLE CONDITIONS SHOW UP...HOWEVER THIS IS FORECAST
TO CHANGE BY FRIDAY AND SATURDAY OF NEXT WEEK...AS SUBTROPICAL HIGH
IS FORECAST TO DRIFT NORTHWARD...WITH WEAK TROF FROM 700 TO 300 HPA
OVER THE AREA.  THIS PATTERN SIGNALS AN INCREASING CHANCE OF SHOWERS
BY LATE NEXT WEEK ON FRIDAY OR SATURDAY.  AFTER JUL 16TH MEDIUM RANGE
FORECASTS SHOW WESTERLIES DRIFTING NORTHWARD WITH HIGH ALOFT INCREASING
SLIGHTLY OVER THE AREA AGAIN.

&&

.PREV DISCUSSION... /ISSUED 355 AM CDT SAT JUL 9 2005/

UPDATED DISCUSSION...
CONVECTION OVER THE WESTERN COUNTIES HAS INCREASED AND HAVE ALSO NOTED
THE DEVELOPMENT OF COASTAL SHOWERS MOVING NORTH AND NORTHWEST.
I HAVE ADJUSTED THE 4AM FORECAST TO REFLECT THESE CHANGES.

PREV DISCUSSION...
SURFACE AND UPPER AIR ANALYSIS STILL SHOWS A THREAT OF CONVECTION
OVER THE WESTERN COUNTIES DUE TO THE WEAKENS IN THE RIDGE
.FAVORABLE LAPSE RATES AND A WEAK CAP. POPS WILL REMAIN LOW AND
CONVECTION SHOULD BE ISOLATED.

FORECAST FOR TODAY IS CLOSE TO THE LATEST GFS MODEL SOLUTION.
MODELS HAVE BEEN CONSISTENT OVER THE PAST FEW RUNS AND SEE NO
REASON TO DEVIATE WITH THE ONE EXCEPTION BEING TODAYS HIGH
TEMPERATURES OVER THE WESTERN COUNTIES. WILL JUMP DRT UP A DEGREE OR
TWO...LIKEWISE THE SOUTHWESTERN COUNTIES ALONG THE RIO GRANDE DUE TO
PERSISTENCE.

MID LEVEL CLOSED LOW OVER THE SOUTHEAST TEXAS COASTAL REGION MAY
PRODUCE CONVECTION TODAY...WITH ISOLATED STORMS OVER THE COASTAL
PLAINS DEVELOPING ALONG A SEA-BREEZE FRONT.

THE UPPER RIDGE IS FORECASTED TO BUILD NORTH THROUGH NEXT WEEK. THIS
WILL RESULT IN A CONTINUED WEAK NORTHERLY FLOW ALOFT OVER TEXAS. ALSO
NOTED IN THIS SOLUTION IS THE INCREASED CHANCES OF DAYTIME HEATING
AND SEABREEZE CONVECTION. POPS WILL REMAIN LOW HOWEVER AS THIS
FOLLOWS MODEL CONSISTENCY. WITH HURRICANE DENNIS MOVING INTO THE
EASTERN GULF...SOUTH CENTRAL TEXAS CIRCULATION WILL BE MOSTLY DRY
WHICH SUPPORTS THE GFS MODEL SOLUTION.

EWX WATCHES/WARNINGS/ADVISORIES...
TX...NONE.

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
TX...NONE.

&&

08/06
Hazardous weather outlook, Jul 9, 5:24 AM CDT, 9 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
524 AM CDT SAT JUL 9 2005

TXZ171>173-183>194-202>209-217>225-228-101100-
ATASCOSA-BANDERA-BASTROP-BEXAR-BLANCO-BURNET-CALDWELL-COMAL-DEWITT-
DIMMIT-EDWARDS-FAYETTE-FRIO-GILLESPIE-GONZALES-GUADALUPE-HAYS-KARNES-
KENDALL-KERR-KINNEY-LAVACA-LEE-LLANO-MAVERICK-MEDINA-REAL-TRAVIS-
UVALDE-VAL VERDE-WILLIAMSON-WILSON-ZAVALA-
524 AM CDT SAT JUL 9 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...TODAY...
NO HAZARDOUS WEATHER IS EXPECTED. HOWEVER...HEAT INDEX READINGS
WILL RUN ABOUT 110 IN THE LATE AFTERNOON AND EARLY EVENING HOURS
OVER THE SOUTHWEST SECTION OF SOUTH CENTRAL TEXAS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...
HEAT INDEX READINGS WILL CONTINUE TO RUN ABOUT 110 IN THE LATE
AFTERNOON AND EARLY EVENING HOURS OVER THE SOUTHWEST SECTION OF SOUTH
CENTRAL TEXAS. OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED AT
THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 9, 5:50 PM CDTSevere Thunderstorm WarningEWXEdwards46 min

Nearby

Severe Thunderstorm Warnings in Texas, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.